Alert archive / New York / Coastal Flood Statements in 2020
Coastal Flood Statement 10, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Mar 25, 2020, 4:06 AM EDT for Nassau County, New York. It took effect at Mar 25, 2020, 9:00 PM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2020, 4:06 AM EDT (08:06 UTC)
- In effect from
- Mar 25, 2020, 9:00 PM EDT
- Expired
- Mar 25, 2020, 11:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
County Nassau County, NY
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Mar 25, 2:28 AM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 25, 2:28 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
228 AM EDT Wed Mar 25 2020
.SYNOPSIS...
High pressure centered over northern New York shifts east and
north overnight. A deepening low pressure system passes south
of Long Island Wednesday. High pressure briefly builds into the
area on Thursday before quickly retreating as low pressure
approaches from the west. This low will lift a warm front
through the area this weekend, followed by a cold front, before
high pressure builds in for the start of the new work week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Just updated temps, dew points, and winds for this update to
account for the latest observational trends, otherwise the
forecast remains on track. High clouds continue to over spread
much of the forecast area well in advance of the approaching
low.
High pressure centered over northern New York shifts into New
England overnight. Any mostly clear skies initially will give
way to clouds. Thus temperatures have pretty much leveled off
from hear on out, with perhaps eastern sections falling another
degree or so. Clouds will begin to lower and thicken towards
sunrise as a low pressure system approaches southern New York.
Though even with the increase in cloud coverage no rain is
expected through the early morning hours.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Based on latest look at global model consensus forecast of
mandatory levels and 0z higher res guidance have chosen to back
off a touch on POPs for the day on Thursday. Many areas may stay
completely dry through the morning, especially further east.
Have cut down on QPF amounts also with this system, now under a
quarter of an inch of QPF expected as the trend further south
has continued to evolve gradually. The previous discussion
follows.
The main forecast challenge in the short term is the
eventual location of a deepening low pressure system as it moves
off shore of the Mid- Atlantic coast Wednesday morning. A 500
mb shortwave trough extending from the Great Lakes region into
South Carolina shifts eastward throughout the day Wednesday. As
this occurs the occlusion from a low pressure system off the
Carolina coastline could bring scattered light rain into
southern New York. Precipitable water values increase from 0.40
to 0.70 inches as the system approaches which should provide
ample moisture for showers throughout the day. Northeast winds
from the system will be quite breezy during the day between
15-20kts with higher gusts. However, the issue is that model
guidance has been shifting the lows center south over the pass
few runs. If the low tracks far enough south very little
precipitation may occur. For the moment the low is expected to
be at its closest in the afternoon with the light rain coming to
an end in the evening.
Ridge aloft builds into central New York following the troughs
exit to the east. This will clear out the upper level moisture
but thermal profiles should the low levels remaining moist
enough for some low stratus clouds to linger into the overnight
hours. This will help temperatures remain above freezing in the
upper 30s for the pre-dawn hours Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
High pressure will briefly build across the area on Thursday,
resulting in a dry day with a good deal of sunshine and slightly
above normal temperatures. This high quickly retreats Thursday
night, allowing clouds to increase ahead of a weak low tracking
across the Ohio Valley. This low will bring a period of light
rain to the region during the day on Friday before high pressure
briefly builds to the south, allowing dry weather to return
Friday evening into early Saturday morning.
Meanwhile, an area of low pressure ejecting out of the Rockies
will track across the Midwest, through the Great Lakes, and
eventually into southern Canada by Sunday. As it does so, a warm
front will slowly lift north across the area Saturday into
Saturday night, resulting in a chance of rain. Temperatures may
remain cool enough for rain to mix with snow across typically
cooler interior locations as the precipitation begins Saturday
morning, otherwise all rain is expected. Once the warm front
lifts north of the area late Saturday night into early Sunday
morning, the cold front quickly follows, crossing the area
Sunday afternoon into Sunday evening. This should bring the bulk
of the rain to an end, with just a slight chance of lingering
showers Sunday night into early Monday as the upper low slowly
lifts to the northeast. High pressure then returns for the
beginning of the new work week.
Temperatures will generally average above normal through the
period, with highs rising into the 50s and in the 30s and 40s.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Low pressure passes well south of the terminals today.
VFR through the pre-dawn hours. MVFR cigs then spread across
the terminals through the morning and lasts through the
afternoon for most terminals. VFR returns in the evening.
Showers or intermittent rain for most terminals this aftn.
NE-ENE winds around 10kt for the pre-dawn hours bcmg ENE-E this
morning and increasing 10 to 15 kt with gusts 20-25 kt. Highest
gusts will be at the coastal terminals in the afternoon. Winds
back NE this evening and slowly diminish.
.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.late tonight...VFR
.Thursday...VFR.
.Friday...MVFR/IFR with rain possible, mainly morning
.Saturday...MVFR possible in chance of rain late.
.Sunday...MVFR with a chance of IFR in rain.
&&
.MARINE...
Winds and seas forecast on track. No changes were made at this
time.
Seas may briefly fall below 5 ft on the ocean for a period
overnight tonight but will quickly increase again on Wednesday
as a low pressure system slides off the Mid Atlantic coast. At
the same time, wind gusts will increase to 25-30 kt on the
ocean, with occasional higher gusts possible. The Small Craft
Advisory on the ocean waters is now in effect through Wednesday
night. A Small Craft Advisory is also in effect on the NY Harbor
and LI south shore bays beginning Wednesday as gusts increase
to 25 kt.
SCA conditions will linger on the ocean through the day on
Thursday with 5-7 ft seas gradually subsiding through Friday.
Sub-SCA conditions will then return for Friday afternoon into
Saturday before ocean seas build back above 5 ft Saturday night.
Winds will also increase Saturday night as a warm front lifts
across the waters, with gusts to around 25 kt possible east of
Moriches Inlet. SCA conditions will continue on Sunday and
Sunday night as winds shift to the WNW behind a cold front.
&&
.HYDROLOGY...
Rain associated with the frontal system this weekend will be
spread over several days, therefore no hydrologic issues are
anticipated.
&&
.TIDES/COASTAL FLOODING...
The chance for widespread minor coastal flooding for the south
shore back bays of Nassau county will increase for upcoming high
tide cycles. Per Stevens NYHOPS guidance, water levels there
could briefly touch minor thresholds in isolated spots with the
Wed AM high tide, with more widespread minor flooding occurring
with the Wed evening high tide cycle via departures of close to
2 ft, and closer to 3 ft at the Freeport gage. Lindenhurst in SW
Suffolk may also come close to its minor flood threshold Wed
evening. Guidance indicates potential for isolated minor
flooding Thu evening, but this remains uncertain.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
355.
Small Craft Advisory from 6 AM this morning to 6 AM EDT
Thursday for ANZ338-345.
&&
SYNOPSIS...FEB/DJ
NEAR TERM...JE/MET
SHORT TERM...FEB/DJ
LONG TERM...FEB
AVIATION...JC
MARINE...FEB/DJ/MET
HYDROLOGY...Goodman/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Mar 24, 4:00 PM EDT, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service New York NY 400 PM EDT Tue Mar 24 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-252000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 400 PM EDT Tue Mar 24 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-252000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 400 PM EDT Tue Mar 24 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 4:03 AM EDT | Small Craft Advisory | OKX | 24 hr |
Nearby
Coastal Flood Statements in New York, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.